Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 137, NWS Atlanta, GA

June 16, 2018Cobb County, Paulding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 16, 2018, 4:54 PM EDT for Cobb County, Paulding County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 4:54 PM EDT (20:54 UTC)
Expired
Jun 16, 2018, 5:25 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cobb County, GA, Paulding County, GA

The radar

The Atlanta radar (KFFC), 77 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:55 PM EDTHAIL 11 W Acworth, GAQUARTER-SIZED HAIL REPORTED BY PUBLIC ON SOCIAL MEDIA IN ACWORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS52 KFFC 162054
SVRFFC
GAC067-223-162145-
/O.NEW.KFFC.SV.W.0137.180616T2054Z-180616T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
454 PM EDT SAT JUN 16 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Paulding County in northwestern Georgia...
  Northwestern Cobb County in north central Georgia...

* Until 545 PM EDT.

* At 454 PM EDT, a severe thunderstorm was located over Cross Roads,
  or 9 miles south of Cartersville, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kennesaw, Acworth, Cross Roads and Lost Mountain Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3408 8477 3408 8470 3406 8461 3392 8470
      3404 8480
TIME...MOT...LOC 2054Z 301DEG 5KT 3404 8474 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
458 
WWUS52 KFFC 162125
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
525 PM EDT SAT JUN 16 2018

GAC067-223-162135-
/O.CAN.KFFC.SV.W.0137.000000T0000Z-180616T2145Z/
Paulding GA-Cobb GA-
525 PM EDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAULDING AND
NORTHWESTERN COBB COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3408 8477 3408 8470 3406 8461 3392 8470
      3404 8480
TIME...MOT...LOC 2121Z 301DEG 5KT 3402 8470 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:21 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 16, 3:21 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
321 PM EDT Sat Jun 16 2018

.SHORT TERM /Tonight through Sunday Night/...

An early start to convection across portions of the NE but a
decreasing trend in activity of late as outflows were sent east of
the area. Despite this, CAPE values, even mixed layer, of 3000
J/KG plus reside across the I20 corridor. Beginning to see this
influence as isolated activity begins across the Atlanta metro.
Convergence of NE activity and residual outflows and activity
just south of AHN should coalesce in to a more substantial area of
thunderstorms for this evening. Strong to isolated severe storms
remain possible as seen from activity already seen over NE GA
today.

With deep layer moisture increasing overnight, models hinting at
even some nocturnal activity across the SW portions. Could be more
stratus and light rain with just embedded convective activity but
will bear watching. An early start to convection for Sunday as
activity to the SW develops to the NE as we acquire a SW steering
flow. Lapse rates slightly steeper but overall cloud cover will be
more substantial. All in all, expect a slight increase in rain
chances and coverage and have painted likely pops for south
central portions of the forecast area.

Deese

.LONG TERM /Monday through Saturday/...

No major changes made to the extended forecast. Days 3 through 7
continue to be largely dominated by broad high pressure ridge over
the eastern US. Weak low pressure over the state will dampen out by
Monday, though the better moisture will remain over the state. The
high pressure ridge will help to suppress diurnal convection
somewhat, but there remains enough moisture, instability and heating
to trigger isolated to scattered convection each afternoon and
evening. Ridge axis moves eastward by mid week, and shifts over the
Atlantic late in the week, as low pressure approaches the Tennessee
Valley from the Midwest. Have continued with slightly higher pops
for the latter half of the week as the diminishing ridge influence
allows for better precip coverage. Expect slightly higher than
normal temperatures through the week with highs generally in the 90s
and lows in the 70s.
01

&&

AVIATION...
18Z UPDATE...
Early start to convection after the dissipation of early morning
low stratus over south and west quadrants of GA. NE activity is
being picked up by the hi resolution models and brining it toward
the ATL terminals this afternoon. Inserted TEMPO for all sites
with RYY and PDK the earliest for the northern sites. Models show
very late start but pushed that up slightly to 21Z for ATL. Re-
development of MVFR cigs looks likely tonight, especially for
areas that get rain. Subsequent issuances will likely require Prob
30 or TEMPO given anticipated slightly higher rain chances for
Sunday afternoon.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA onset timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  70  92 /  40  30  30  30
Atlanta         72  87  72  89 /  40  60  40  30
Blairsville     65  85  65  86 /  30  40  30  40
Cartersville    70  88  70  90 /  30  50  40  30
Columbus        73  87  72  91 /  40  60  40  30
Gainesville     70  87  70  89 /  40  40  30  30
Macon           72  88  71  92 /  40  60  40  30
Rome            71  89  71  90 /  30  40  30  30
Peachtree City  70  87  70  90 /  40  60  40  40
Vidalia         73  89  73  91 /  50  60  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Jun 16, 3:38 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
338 PM EDT Sat Jun 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171945-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
338 PM EDT Sat Jun 16 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms can be expected during this afternoon and
evening. The highest coverage is expected to be south of
Interstate 20 and over the northeast Georgia mountains. Some
storms could be strong and an isolated severe storm cannot be
ruled out. The main threats will be isolated flooding from locally
heavy rainfall, damaging winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to severe
each day with strong, gusty winds, frequent lightning and isolated
flooding from heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 16, 2:13 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EDT SAT JUN 16 2018

GAZ021-161845-
Cherokee GA-
213 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 245 PM EDT...

At 213 PM EDT...a line of strong thunderstorms was along a line
extending from Reavis Mountain to Ball Ground to near Waleska...and
moving south at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Canton, Ball Ground and Reavis Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3430 8432 3425 8443 3427 8456 3438 8449
      3438 8440 3437 8440 3438 8439 3438 8431
TIME...MOT...LOC 1813Z 019DEG 9KT 3437 8433 3434 8439 3435 8448

WIND...40MPH
Local storm report, Jun 16, 3:12 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND DMG     4 WNW DAHLONEGA         34.55N  84.05W
06/16/2018                   LUMPKIN            GA   911 CALL CENTER

            REPORT OF POWERLINES DOWN AT THE INTERSECTION OF HORTON
            RD. AND ARBORVIEW DR. IN LUMPKIN COUNTY, GA.

&&

EVENT NUMBER FFC1800339

JKING
Local storm report, Jun 16, 3:23 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     LIGHTNING        4 NE MCKEE              34.50N  84.10W
06/16/2018                   LUMPKIN            GA   911 CALL CENTER

            REPORT OF A LIGHTNING STRIKE THAT CAUSED A CAMPER TO
            CATCH FIRE ON GEIRREIN ROAD IN LUMPKIN COUNTY, GA.

&&

EVENT NUMBER FFC1800340

JKING
Special weather statement, Jun 16, 3:42 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT SAT JUN 16 2018

GAZ039-051-162015-
Taliaferro GA-Wilkes GA-
342 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO AND SOUTHWESTERN
WILKES COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT...a strong thunderstorm was over Ficklin, or 7 miles
southwest of Washington...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Washington, Ficklin, Lundberg and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3360 8278 3361 8285 3378 8293 3374 8265
TIME...MOT...LOC 1942Z 189DEG 8KT 3365 8281

WIND...40MPH
Special weather statement, Jun 16, 4:13 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
413 PM EDT SAT JUN 16 2018

GAZ039-051-162045-
Taliaferro GA-Wilkes GA-
413 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALIAFERRO AND SOUTHERN WILKES
COUNTIES UNTIL 445 PM EDT...

At 413 PM EDT...a strong thunderstorm was over Sandy Cross, or near
Crawfordville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Crawfordville, Sharon, Ficklin, Sandy Cross and Alexander Stephens
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3368 8288 3362 8272 3353 8279 3358 8293
TIME...MOT...LOC 2013Z 037DEG 2KT 3361 8284

WIND...40MPH
Special weather statement, Jun 16, 4:33 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT SAT JUN 16 2018

GAZ020-031-032-162100-
Cobb GA-Bartow GA-Paulding GA-
433 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHEASTERN
BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 500 PM EDT...

At 433 PM EDT...a strong thunderstorm was near Cross Roads, or 7
miles south of Cartersville...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Acworth, Emerson and Cross Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3406 8469 3399 8477 3409 8492 3421 8472
TIME...MOT...LOC 2033Z 151DEG 10KT 3406 8476

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:16 PM EDTSpecial Weather StatementFFCFulton29 min
Jun 15, 8:37 PM EDTSpecial Weather StatementFFCJefferson38 min
Jun 15, 8:42 PM EDTSpecial Weather StatementFFCGreene33 min
Jun 15, 8:50 PM EDTSpecial Weather StatementFFCWarren25 min
Jun 16, 12:34 PM EDTSpecial Weather StatementFFCDawson26 min
Jun 16, 1:03 PM EDTSpecial Weather StatementFFCDawson, Lumpkin, Pickens42 min
Jun 16, 1:16 PM EDTSevere Thunderstorm WarningFFCLumpkin29 min
Jun 16, 1:39 PM EDTSpecial Weather StatementFFCCherokee36 min
Jun 16, 2:13 PM EDTSpecial Weather StatementFFCCherokee32 min
Jun 16, 3:42 PM EDTSpecial Weather StatementFFCWilkes33 min
Jun 16, 4:13 PM EDTSpecial Weather StatementFFCTaliaferro32 min
Jun 16, 4:33 PM EDTSpecial Weather StatementFFCBartow27 min
Jun 16, 5:17 PM EDTSpecial Weather StatementFFCPaulding28 min
Jun 16, 5:27 PM EDTSpecial Weather StatementFFCMorgan33 min
Jun 16, 5:41 PM EDTSpecial Weather StatementFFCPaulding34 min
Jun 16, 5:44 PM EDTSpecial Weather StatementFFCBanks31 min
Jun 16, 5:54 PM EDTSpecial Weather StatementFFCCobb36 min
Jun 16, 6:05 PM EDTSpecial Weather StatementFFCHancock, Morgan25 min
Jun 16, 6:07 PM EDTSpecial Weather StatementFFCEmanuel, Jefferson23 min
Jun 16, 6:12 PM EDTSpecial Weather StatementFFCPolk33 min
Jun 16, 6:18 PM EDTSpecial Weather StatementFFCBanks27 min
Jun 16, 6:24 PM EDTSpecial Weather StatementFFCCobb36 min
Jun 16, 6:27 PM EDTSpecial Weather StatementFFCEmanuel, Jefferson, Johnson33 min
Jun 16, 6:28 PM EDTSpecial Weather StatementFFCHancock32 min
Jun 16, 6:41 PM EDTSpecial Weather StatementFFCBanks, Hall34 min
Jun 16, 6:43 PM EDTSpecial Weather StatementFFCPolk32 min
Jun 16, 6:57 PM EDTSpecial Weather StatementFFCGlascock, Jefferson, Johnson, Washington33 min
Jun 16, 7:14 PM EDTSpecial Weather StatementFFCBarrow31 min
Jun 16, 7:27 PM EDTSpecial Weather StatementFFCGlascock, Johnson, Washington33 min
Jun 16, 7:44 PM EDTSpecial Weather StatementFFCForsyth31 min
Jun 16, 7:52 PM EDTSpecial Weather StatementFFCNewton, Rockdale38 min
Jun 16, 7:57 PM EDTSpecial Weather StatementFFCHancock, Johnson, Taliaferro, Washington33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.